One of the most interesting aspects of the legalization debate so far is the non-lethal side of cannabis. To date, there are no studies that prove that users can overdose on cannabis.
Cannabis vs Opioids
This is of course not true of all the other drugs to which cannabis is compared by those who would still like to demonize its use. Heroin, which is also used to produce opiate painkillers, is known to be addictive and can cause fatal overdoses quite easily. Rock star Prince, for example, died from an accidental overdose of opioid-based painkillers. His death, however, while tragic, only brought to light a problem that still claims countless lives.
Deaths from opioid overdoses are caused by the way opioids interact with the human body – in a process called “respiratory depression”. Opioids not only suppress pain and increase pleasure – but they also depress the “pre-Bötzinger complex,” the area of the brain that controls the primordial impulse to breathe. In an opioid overdose, the user first becomes unconscious and then the body “forgets” to breathe. Death occurs due to a lack of oxygen.
This is one of the biggest reasons opioids are considered dangerous. The other reason, unfortunately, is that up to 60% of all fatal opioid overdoses occur in situations where the user was taking a prescribed dose of medication.
why is it virtually impossible to overdose on weed?
Cannabis Toxicity is difficult to induce
Drugs used in medicine are given a toxicity rating that is also known as LD-50. This means that 50% of animals will die from an overdose of this substance. Scientists have tried to determine what the LD50 is in animals. To date, scientists have still not been able to give them enough cannabis to kill them.
But what has been extrapolated from these tests is that the LD50 of weed is probably between 1:20,000-1:40,000. This means that a joint smoker should consume between 20,000 and 40,000 times more weed than in a single joint. If the average weed joint contains 1 gram of weed, this means that a smoker weighing 140 pounds (63 kilograms) would have to consume about 1,500 pounds of weed in 15 minutes or about four pounds in single ingestion.
That’s not possible, even with smoking the largest blunts of pure weed
No cannabis overdose
That said, the discussion about food and cannabis concentrates has changed the debate about the possibility of overdosing on cannabis with negative consequences. Edibles and concentrates create the possibility for the consumer to ingest much larger (and more concentrated) amounts of THC in a shorter time. Using too much cannabis in this way can lead to unpleasant consequences, ranging from extreme paranoia, increased heart rate, nausea, and fainting. For this reason, especially in markets with professional cannabis food producers, the issue of labeling has become an increasingly debated topic.
According to the Nation Cancer Institute, a fatal overdose of cannabis is not possible (unlike an overdose of opiates) because the receptors for cannabis (unlike those for opioids) are located in brain zones which control respiration.
Instead, THC receptors are located in areas responsible for memory, cognition, motor coordination, and movement, as well as appetite and emotions.
The brain seems to protect itself from THC overdoses
In addition to scientists’ inability to overdose or determine a “toxicity” score for cannabis, there may also be a reason why the body reacts to THC in this way. In a 2014 study published in the journal Science, French researchers found that rats exposed to THC showed a sharp increase in a brain hormone called pregnenolone that appears to prevent lethal levels of intoxication.
Pregnenolone is considered to be the inactive precursor of all steroid hormones. Its impact remains largely understudied. However, the administration of THC increases the synthesis of pregnenolone in the brain via CB1 receptors, thereby reducing many of the effects of THC.
What to do about the negative effects of Cannabis
Some users experience negative effects after ingesting cannabis, a condition known as “weed discomfort”. Symptoms include shortness of breath, vomiting, dilated pupils, rapid heartbeat, a feeling of cold or shaking that is difficult to control. This phenomenon, if caused by small amounts of cannabis, passes within a few hours without specific treatment.
So, it is possible to bring you down from an unpleasant effect. The first thing to do is to hydrate yourself – drink water or juice. Don’t drink alcohol, as it increases the THC concentration in your blood. Alternatively, you might chew a few black peppercorns. Other tips to get back to a more normal state, go out for a walk, take a bath or shower or eat a little.
CBD oil or hemp oil is also known to counteract THC. Get a couple of drops under the tongue.
However, if these symptoms are severe, medical intervention should be sought to control complications, especially if the user has ingested a concentrate, cannabis food, or in the case of black-market weed. Black market cannabis can be mixed with other substances, which can lead to dangerous side effects for the consumer.